Search Results

You are looking at 1 - 3 of 3 items for

  • Author: Shamil D Cooray x
Clear All Modify Search
Open access

Shamil D Cooray and Duncan J Topliss

Summary

A 58-year-old man with metastatic radioiodine-refractory differentiated thyroid cancer (DTC) presented with left thigh and right flank numbness. He had known progressive and widespread bony metastases, for which he received palliative radiotherapy, and multiple bilateral asymptomatic pulmonary metastases. CT scan and MRI of the spine revealed metastases at right T10–L1 vertebrae with extension into the central canal and epidural disease at T10 and T11 causing cord displacement and canal stenosis but retention of spinal cord signal. Spinal surgery was followed by palliative radiotherapy resulting in symptom resolution. Two months later, sorafenib received approval for use in Australia and was commenced and up-titrated with symptomatic management of mild adverse effects. Follow-up CT scan three months after commencement of sorafenib revealed regression of pulmonary metastases but no evident change in most bone metastases except for an advancing lesion eroding into the right acetabulum. The patient underwent a right total hip replacement, intra-lesional curettage and cementing. After six months of sorafenib therapy, CT scanning showed enlarging liver lesions with marked elevation of serum thyroglobulin. Lenvatinib was commenced and sorafenib was ceased. He now has stable disease with a falling thyroglobulin more than 5 years after metastatic radioiodine-refractory DTC was diagnosed.

In DTC, 5% of distant metastases become radioiodine-refractory, resulting in a median overall survival of 2.5–3.5 years. Tyrosine kinase inhibitor (TKI) therapy has recently been demonstrated to increase progression-free survival in these patients but poses some unique management issues and is best used as part of an integrated approach with directed therapy.

Learning points:

  • Directed therapies may have greater potential to control localised disease and related symptoms when compared to systemic therapies.
  • Consider TKI therapy in progressive disease where benefits outweigh risks.
  • Active surveillance and timely intervention are required for TKI-related adverse effects.
  • There is a need for further research on the clinical application of TKI therapy in advanced DTC, including comparative efficacy, sequencing and identifying responders.
Open access

Colin L Knight, Shamil D Cooray, Jaideep Kulkarni, Michael Borschmann and Mark Kotowicz

A 51 year old man presented with sepsis in the setting of thioamide-induced agranulocytosis. Empiric broad-spectrum antibiotics was followed by directed narrow-spectrum antibiotics, and his neutrophil count recovered with support from granulocyte-colony stimulating factor (G-CSF) analogue transfusions. After a brief period of multi-modal therapy for nine days including potassium iodide (Lugol’s iodine), cholestyramine, propanolol and lithium to temper his persisting hyperthyroidism, a total thyroidectomy was performed while thyroid hormone levels remained at thyrotoxic levels. Postoperative recovery was uncomplicated and he was discharged home on thyroxine. There is limited available evidence to guide treatment in this unique cohort of patients who require prompt management to avert impending clinical deterioration. This case report summarises the successful emergent control of thyrotoxicosis in the setting of thioamide-induced agranulocytosis complicated by sepsis, and demonstrates the safe use of multi-modal pharmacological therapies in preparation for total thyroidectomy.

Learning points:

  • Thioamide-induced agranulocytosis is an uncommon but potentially life-threatening complication of which all prescribers and patients need to be aware.
  • A multi-modal preoperative pharmacological approach can be successful, even when thioamides are contraindicated, when needing to prepare a thyrotoxic patient for semi-urgent total thyroidectomy.
  • There is not enough evidence to confidently predict the safe timing when considering total thyroidectomy in this patient cohort, and therefore it should be undertaken when attempts have first been made to safely reduce thyroid hormone levels.
  • Thyroid storm is frequently cited as a potentially severe complication of thyroid surgery undertaken in thyrotoxic patients, although the evidence does not demonstrate this as a common occurrence.
Open access

Elizabeth M Madill, Shamil D Cooray and Leon A Bach

Summary

Thyrotoxicosis is an under-recognised but clinically important complication of parathyroidectomy. We report a case of a 37-year-old man with tertiary hyperparathyroidism who initially developed unexplained anxiety, diaphoresis, tachycardia, tremor and hyperreflexia one day after subtotal parathyroidectomy. Thyroid biochemistry revealed suppressed thyroid stimulating hormone and elevated serum free T4 and free T3 levels. Technetium-99m scintigraphy scan confirmed diffusely decreased radiotracer uptake consistent with thyroiditis. The patient was diagnosed with thyrotoxicosis resulting from palpation thyroiditis. Administration of oral beta-adrenergic antagonists alleviated his symptoms and there was biochemical evidence of resolution fourteen days later. This case illustrates the need to counsel patients about thyroiditis as one of the potential risks of parathyroid surgery. It also emphasises the need for biochemical surveillance in patients with unexplained symptoms in the post-operative period and may help to minimise further invasive investigations for diagnostic clarification.

Learning points

  • Thyroiditis as a complication of parathyroidectomy surgery is uncommon but represents an under-recognised phenomenon.
  • It is thought to occur due to mechanical damage of thyroid follicles by vigorous palpation.
  • Palpation of the thyroid gland may impair the physical integrity of the follicular basement membrane, with consequent development of an inflammatory response.
  • The majority of patients are asymptomatic, however clinically significant thyrotoxicosis occurs in a minority.
  • Patients should be advised of thyroiditis/thyrotoxicosis as a potential complication of the procedure.
  • Testing of thyroid function should be performed if clinically indicated, particularly if adrenergic symptoms occur post-operatively with no other cause identified.